Frightened to take B12

Hi Guys

I am not diagnosed nor on any medication

(TSH 4.2 range 0.35-4.5)

The day before yesterday I took a B12 1000ug sublingual tablet for the first time and that night had strange sensations: A sort of low buzzing feeling throughout my body aching legs

and a low grade head ache. The next morning I woke up with a dead hand and extremley stiff achey body, much more so than normal, all day I could only move as fast as a snail.

Could this be due to the fact that i didnt see it was sublingual untill after I'd swallowed it, or does hypo make you gluten intolerant as I had eaten a white roll that evening. ?

Any thoughts please

24 Replies

oldestnewest
  • Quite a few people with underactive thyroid also have a gluten problem.

    I really wouldn't know why you reacted so badly to a B12 tablet (if in fact it was that) but the only way to find out if it was the B12 that caused your symptoms is, I'm afraid to say, to try one again to see if you get the same reation. If you dont then it might well have been the bread. Have you been/or are you gluten free? Someone I know is gluten free and has been for a while and if she accidently eats wheat (as it does tend to be hidden in quite a lot of foods) then she will react very badly. I think the longer you are gluten free the worse the reation is when you do slip up and eat gluten.

    Moggie x

  • Thanks Moggie

    I was thinking that taking another vitb12 would be the only way to find out, not looking forward to it though. I havent ever had any gluten probs before and have never avoided it, Thanks for these suggestions, I will bite the bullet and try another see how it goes,

  • Would B12 (methylcobalamin) in spray form suit you better - no fillers, and very efficient in raising B12 levels, from Amazon. Need to take care of potassium levels, as someone has indicated, because it is needed in manufacture new blood cells by B12, can be helped by using unsulphured blackstrap molasses and bananas. I'd say also wheatgerm but definitely not for gluten free people. Bananas high in potassium -that's why tennis champs have them in breaks from the slog of matches.

    Make sure you have methylcobalamin tablets/sprays as this is the most readily assimilated B12 form, whereas cyanocobalamin, the cheapest form and unfortunately used in many supplements despite its dangers, is not readily assimilated/converted by methylation process using folate. Methylcobalamin is "body-ready", being already methylated as name indicates, so gets to work straight away.

    Hope this helps.

  • Hi nostoneunturned

    Thanks for the suggestions, I have taken the vit B12 methylcobalamin sublingual tablet again since, and in the morning as NBD suggested, with potassium sup. this seems to have worked. If I find I still get reactions I will try the spray as you suggest.

    Thanks for reminding me about BSM, I read a while back about it, so now I will be definitley be trying to source some.

    Wishing you well

  • I've been GF for over 3 years and if I do take in a helping once in a while I feel absolutely awful and this has only been since having lots of other hypo problems too.

    Taking gluten out of the diet does need careful handling as you must make sure you still get all of your B Vits from other sources (normal bread is often fortified as it is so processed anyway) but going GFree has helped me a lot with loads of other symptoms.

  • Good luck with it - sometimes our bodies dont like the fillers that they put in these tablets so maybe thats whats causing the problem.

    Moggie x

  • yes the culprit would be the fillers rather then the b12 (if it was the tablet doing this to you)

  • Thanks NBD

    Bulking agent :mannitol

    Anticaking agents: veg stearic acid, silicon dioxide, veg magnesium stearate

    Flavour: nat cherry, cellulose gum.

    Will take another and see if happens again, not usually allergic to anything.

  • flat feet, also b12 is usually best taken in the morning by the way.

    try the next one in the morning

  • Ok Thanks x

  • Hi NBD,

    This has been playing on my mind, Why is it best to take in the morning and does this go for all vits and minerals?

    Sorry for the delayed reaction ;-)

  • it is only for the 'B' vitamins, they can keep you awake, at least if you are 'sensitive' to them. Nothing keeps me awake I sleep like a log! :D

  • Aaah thanks for that :-)

  • Hi Flatfeet,

    I would have thought it more likely that you're Hypo, your TSH is quite high. I certainly got onto Levothyroxine on a lower TSH than yours initially. Ask for a cholesterol test, I keep saying it but if yours is high, it may say to your doc you need treatment for hypothyroidism now, as being hypo raises your cholesterol..

    The TSH isn't even a good way of diagnosing anyway. Do you have a lot of hypo symptoms?

    Have you had a blood test for B12?

  • Hi Helcaster

    My cholersterol is high; Cholesterol = LDL=2.56 total=7.72 ratio=3 The doc said he wasnt concerned as my LDL was quite high,

    I have a lot of symptoms,I have put a lot more detail in my other question just before This one ;

    "AM I or aren't I, HAVE I or haven't I, SHOULD I or shouldn't I"

    Sorry I'm feeling very lazy, tired, fuzzy.

    Many thanks

  • I'll take a look Flatfeet, I haven't read your post yet.

    We're all in it together, we all understand how you are feeling!! XX

  • It's strange to see this post. I started sublingual B12 at weekend. Felt awful, Sunday I was like a zombie and today |I can hardly walk I have such pain in my back and in my bones, I feel like i've been put in a can and rattled around! Brain fog is worse too. I am also untreated and my tsh is 3.8. Co-incidence?? I eat gluten but not very much as I am constantly battling my weight. My mother's day choccies gained me another 2lbs!

  • Hi Nursey

    Dont know if you saw the reply from Poing to me about this, heres the link given

    pasoc.healthunlocked.com/qu...

    It maks interesting reading, also I looked up potassium defeciency (hypokalemia) in Wiki and the symptoms do see similar to VitB12 deficiency

    I hope this will help both of us :-)

  • I have heard that people with low potassium can get adverse reactions to vitamin B12. It's something to do with potassium being used up to create more red blood cells as the B12 deficiency is being corrected. I imagine it feels a bit like being dehydrated because the electrolytes in the blood are out of balance - stiff and achy and a bit drained is how I would describe that feeling. See also:

    pasoc.healthunlocked.com/qu...

  • Hi Poing

    This is very interesting and I will research

    So far I looked up potassium defeciency in Wiki and the symptoms are similar to VitB12 defeciency, it also mentions about muscel weakness and slow reflexes that the physio said she detected, also respiritory depression which I feel might be affecting me,

    so thank you, thank you, thank you for this

  • :-)

    thank you for responding. it cheered me right up to think that someone might genuinely be helped by what I said.

  • Your very welcome, I will let you know how I get on x

  • Thank you flatfeet. I must admit I feel rubbish. I also read that excessive exercise can deplete potassium through sweat. I forced myself to run on the treadmill thinking a bit of exercise would lift my mood! I am a bit worried now as my potassium was 3.8 in January. This was before I started b12 supplements. I don't have the ranges for this, does that sound ok to you or is it low?

  • sorry but I'm not experienced in levels to comment but I'm sure if you put this as a new question someone with more knowledge will be able to help

    wishing you well

You may also like...